Skip to content

You are reading 1 of 2 free-access articles allowed for 30 days

Post-finasteride syndrome

Discussion

Post-finasteride syndrome is now a recognised condition, affecting as many as 20 per cent of those taking finasteride or who have ever taken this drug for whatever reason — benign prostatic hyperplasia, prostate cancer or male pattern baldness. The sexual side-effects of finasteride may be persistent or permanent.1

The persistent sexual side-effects of finasteride may manifest after varying periods of taking the drug, or not until the drug is discontinued. It is not known why some men are susceptible to the potential adverse affects of finasteride, while others — the majority — are not affected.

Persistent adverse effects of finasteride in younger men include erectile dysfunction, low libido, lack of orgasms and depression. One study has found lower levels of several neurosteroids in this population. Out of the various, persistent side-effects, erectile dysfunction and alcohol consumption issues have been the most studied in animal models. Further research is needed on who is susceptible to the persistent, adverse side-effects of finasteride and on the underlying mechanisms of the medication.2

Fourteen young men have presented with post-finasteride syndrome and in addition to the adverse events reported above, common symptoms have included:

  • Nocturnal urinary frequency that does not respond to anti-spasmodic therapy.
  • Penile numbness, most particularly in the area of the fraenulum.
  • ‘Brain fog’ and difficulty in concentrating.
  • Misshapen penis, sometimes described as Peyronie’s disease. In my view, it is more Peyronie’s-like and is probably due to the laying-down of fibrous plaques along the tunica albuginea in a disorganised fashion.
  • Severe depression and despair. Research is ongoing but it would now appear that there is a significant increased risk of suicide within this population.3
  • Mondor’s disease of the penis, although one cannot be sure if this is finasteride-related.
  • Chronic fatigue syndrome and muscular wasting.

Biological mechanism

finasteride is a 5 alpha reductase inhibitor. It prevents the conversion of testosterone into dihydrotestosterone (DHT). Dihydrotestosterone is the active form of testosterone. Testosterone on its own is inactive. Dihydrotestosterone is found in many parts of the body, including the hair follicles, where it plays a causative role in the development of natural male pattern baldness. It is also found in many brain cells, as part of the brain chemistry playing a role in neurotransmission.

It is rare for any medication to permanently interfere with delicate brain function, such as sensitivity to pleasure or desire or thought processes. However, it now appears that finasteride may have this capacity in a subset of men. To a far lesser extent, SSRIs also have this potential, albeit in a less spectacular way.4 Interfering with brain chemistry is something not to be undertaken lightly.

Management and prevention

Unfortunately, on the question of the management or treatment of the syndrome, there is very little to reference. Research is ongoing, thanks mainly to the sterling work of the Post Finasteride Foundation, which was established in 2011.

Until the underlying biological mechanism of the syndrome is understood, it is difficult to see from where a cure will come to help the thousands of men across the world who are suffering from the issues that this disease can cause.

However, there are some ways that doctors might help patients with post-finasteride syndrome:

  • A good listening ear. Acknowledge that the disease exists and that it has many and varied presentations, including symptoms like penis disfigurement, genital shrinkage and nocturnal urinary frequency.
  • As best you can, try to explain our limited understanding of the syndrome. Never suggest that it is ‘psychological’ or that it is ‘all in your head’.
  • Do not refer to a psychiatrist or psychotherapist, as this may be interpreted as your non-acceptance of post-finasteride syndrome as a real entity.
  • Do not refer to an endocrinologist as they, of necessity, will be no wiser than you.
  • Slightly raise testosterone levels and lower oestrogen levels by the judicious use of testosterone gel and tamoxifen. Here, I use an empirical approach, as I have found that hormonal assay has nothing to offer.
  • Treat erectile dysfunction in the usual way, although post-finasteride syndrome erectile dysfunction is often sildenafil- and tadalafil-resistant.

Prevention

Since the treatment of post-finasteride syndrome is all but non-existent, it therefore behoves us as doctors to concentrate on prevention.

Here, the key has to be awareness. If men were being told about the effects of finasteride, then it could be argued that very few, if any of them, would be prepared to run the risk for the sake of temporarily growing some hair on their heads. If men were told that up to 20 per cent of those who take finasteride develop sexual side-effects and that these side-effects may be life-long after discontinuing the drug, then that information alone could stop this condition in its tracks.

At the beginning of this article, post-finasteride syndrome was described as ‘iatrogenic’, or doctor-made, and there is a strong argument to support this.

It can be argued that if it were not for doctors prescribing finasteride for natural male pattern baldness, then there would be no post-finasteride syndrome in young men.

We might still find it in older men being treated with finasteride, but at least fit, healthy young men would be spared the devastation that this condition can beget.

It is true that many young men, desperate to find a solution for their natural balding, are going online and purchasing it from online pharmacies. Thus, you might say, at least in these cases, doctors are exonerated. But that is not quite true. All legal online pharmacies are doctor-dependent and have registered medical practitioners in the background, approving prescriptions for whatever it is the client thinks they need.

In these cases, of course the chances of the client being properly warned of the dangers of finasteride are much reduced, since there is little, if any, interface between doctor and patient with online pharmacies.

At the end of the day, it is up to all medical professionals — including doctors, pharmaceutical manufacturers, governments and regulatory authorities — to prevent post-finasteride syndrome by the simple expedient of making it unavailable.

We need to do this urgently because a cure for this disease may still be a very long way off.

  1. Irwig MD et al. Journal of Sexual Medicine. Vol. 9 Issue 11. Pg 2927-2932.
  2. Irwig MD. Sex Med Rev 2014: 24-35.
  3. Clinical Study of Post-finasteride Syndrome Launched at University of Milano-Bicocca and University of Milano Research Aims to Determine why PFS Patients Develop Neurological and Psychological Dysfunction. JSM Vol. 2 issue 4. February 18, 2014.
  4. Journal of Clinical Psychiatry, Vol 59 (Suppl 4), 1998, 48-54.

Research

To help keep yourself updated on developments in research of Post-finasteride syndrome, please see www.pfsfoundation.org.

Case study

Damian is a 29-year-old, single software engineer. He is a non-smoker and light weekend drinker. He takes regular exercise, eats sensibly, looks after his health and is in good physical shape. Three years ago he was prescribed finasteride for his male pattern baldness. He took this drug from May 2009 until September 2011.

While taking it, he noticed no ill effects and it seemed to work very well for him in halting the progress of his balding and even starting the growth of new hair. He was on no other medication.

Having been on the medication for two years and four months, Damian decided he would like to give himself a break and stopped the drug abruptly in September 2011. Within a week of his stopping Proscar, he began to notice some significant symptoms. In the main, these were:

  • Difficulty in achieving or sustaining an erection.
  • Loss of interest in sexual matters — loss of libido.
  • Nocturnal urinary frequency causing sleep deprivation.
  • Penile numbness, particularly in an area behind the fraenulum.
  • Total loss of sensation during ejaculation — sexual anhedonia.

At first, Damian did not make any connection between these symptoms and his having previously taken finasteride. He had been advised about possible sexual side-effects experienced by less than 1 per cent of men while taking the drug and that these symptoms disappeared on discontinuing it. Nobody, however, had mentioned to him of the possibility of side-effects appearing only after discontinuing this hair-loss medication. Indeed, such a concept ran contrary to most people’s notion of drugs’ side-effects.

It was only after exhaustive online research and on finding a website dedicated to post-finasteride syndrome that it began to dawn on Damian that this was indeed what he had.

During this research, my name came up as someone who might know something about his condition and that is why he contacted and consulted with me.

Definition of post-finasteride syndrome

Post-finasteride syndrome can be defined as: “An iatrogenic disease of brain chemistry brought about by an esoteric response to the 5 alpha reductase inhibitor finasteride and characterised by one or many persistent or permanent sexual, physical and intellectual dysfunctions.”

 

Leave a Comment

You must be logged in to post a comment.

Scroll To Top